Alert archive / Kansas / Tornado Warnings in 2006
Tornado Warning 3, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 7, 2006, 3:08 PM MDT for Wallace County, Kansas. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2006, 3:08 PM MDT (21:08 UTC)
- Expired
- May 7, 2006, 3:45 PM MDT
- In force
- 37 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Wallace County, KS
The radar
The Goodland radar (KGLD), 55 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 3:12 PM MDT | HAIL 1.75 | 1 Se Wallace, KS | |
| May 7, 3:15 PM MDT | TORNADO | 3 Sw Wallace, KS | TORNADO OBSERVED FROM 412 PM CDT TO 415 PM CDT |
| May 7, 3:29 PM MDT | TORNADO | 6 Sse Wallace, KS | TORNADO OBSERVED FROM 322 PM MDT TO 329 PM MDT. DESCRIBED AS A THIN ROPE AND NEARLY STATIONARY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 2233 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGLD 072108 TORGLD KSC199-072145- /O.NEW.KGLD.TO.W.0003.060507T2108Z-060507T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 308 PM MDT SUN MAY 7 2006 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... EAST CENTRAL WALLACE COUNTY IN WEST CENTRAL KANSAS... * UNTIL 345 PM MDT * AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR WALLACE... OR ABOUT 8 MILES EAST OF SHARON SPRINGS...MOVING EAST AT 15 MPH. * THE TORNADO WILL BE NEAR... WALLACE AT 310 PM MDT... RURAL EASTERN WALLACE COUNTY AT 320 PM MDT SAFETY INFORMATION... A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP. LAT...LON 3894 10167 3882 10168 3880 10148 3891 10149 $$ JRM
2 follow-up statements
000 WWUS53 KGLD 072119 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 318 PM MDT SUN MAY 7 2006 KSC199-072145- /O.CON.KGLD.TO.W.0003.000000T0000Z-060507T2145Z/ WALLACE KS- 318 PM MDT SUN MAY 7 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR EAST CENTRAL WALLACE COUNTY... AT 316 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR WALLACE...OR ABOUT 10 MILES EAST OF SHARON SPRINGS...MOVING EAST AT 15 MPH. AT 312 PM MDT...TRAINED SPOTTERS REPORTED A TORNADO 3 MILES SOUTHWEST OF WALLACE. IN ADDITION TO THE TORNADO...LARGE HAIL UP TO GOLFBALL SIZE HAS BEEN REPORTED WITH THIS STORM. THE TORNADO WILL BE NEAR... RURAL EASTERN WALLACE COUNTY AT 330 PM MDT... SAFETY INFORMATION... IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3894 10167 3882 10168 3880 10148 3891 10149 $$ JRM
000 WWUS53 KGLD 072146 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 345 PM MDT SUN MAY 7 2006 KSC199-072155- /O.EXP.KGLD.TO.W.0003.000000T0000Z-060507T2145Z/ WALLACE KS- 345 PM MDT SUN MAY 7 2006 ...THE TORNADO WARNING FOR EAST CENTRAL WALLACE COUNTY EXPIRES AT 345 PM MDT... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS LEFT THE WARNED AREA LAT...LON 3894 10167 3882 10168 3880 10148 3891 10149 $$ JRM
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 7, 2:05 PM MDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 7, 2:05 PM MDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 205 PM MDT SUN MAY 7 2006 .DISCUSSION...FORECAST CONCERN WILL BE CHANCES OF PRECIPITATION THROUGHT THE ENTIRE PERIOD. SATELLITE SHOWING A PROGRESSIVE PATTERN FROM THE CENTRAL PACIFIC THROUGH NORTH AMERICA. HOWEVER...FLOW IS SLOWING UP OVER THE EASTERN ATLANTIC AS A BLOCK IS SETTING UP SHOP IN THIS AREA AND EXTENDING INTO GREENLAND...AND THIS WILL HAVE A MAJOR AFFECT ON OUR AREA THROUGH THE ENTIRE PERIOD. SOMEWHAT MOIST AIR MASS REMAINS IN PLACE. AT JET LEVEL..POWERFUL JET ACROSS THE PACIFIC. MODELS INITIALIZED REASONABLE WELL AND NO SERIOUS PROBLEMS...ALTHOUGH THE GFS MAY BE DOING A TAD BETTER. AT MID LEVELS...GFS/UKMET/ECMWF INITIALIZED ABOUT THE SAME. ONLY REAL PROBLEM IS THAT THEY DO NOT HAVE THE RIDGE ALONG THE WEST COAST QUITE STRONG ENOUGH. NUMEROUS SHORTWAVE TROUGHS IN THIS FLOW MAKE CONFIDENCE LOW ON TIMING AND STRENGTH. WILL GOING WITH A BLEND OF GFS/ECMWF/UKMET EARLY AND TREND TOWARD THE GFS/ECMWF AS THE FORECAST PROGRESSES. TONIGHT...DIFFERNTIAL HEATING BOUNDARY/DRY LINE/SURFACE TROUGH IS ABOUT HALF THROUGH THE AREA...AND SEPARATES THE AREA INTO A NORTHWEST AND SOUTHEAST HALVES. THUNDERSTORMS HAVE ALREADY DEVELOPED ALONG THIS BOUNDARY. LEFT FRONT QUADRANT OF INCOMING JET AND SHORTWAVE JUST TO OUR WEST AS WELL. WILL BE HITTING THE POPS THE HARDEST ALONG AND TO THE EAST OF THIS BOUNDARY. WILL MONITOR TRENDS AS LONG AS POSSIBLE. MONDAY/MONDAY NIGHT...SHORTWAVE TROUGH MOVES INTO THE AREA AROUND 18Z. DEPENDING ON WHICH MODEL YOU CHOOSE...WILL HAVE EITHER LEFT FRONT OR RIGHT REAR QUADRANT. ALSO HAVE A WELL DEFINED BOUNDARY MOVING THROUGH AT THE SAME TIME. BASED ON TIMING AND LIFT...WILL MENTION PRECIPITATION FOR THE ENTIRE DAY. THIS ALSO FITS WITH THE LAST TWO DAYS AND ACTIVITY STARTING EARLY IN THE DAY. GREATEST CHANCE WILL BE IN EASTERN AND SOUTHERN COUNTIES THROUGH THIS PERIOD... ESPECIALLY IN THE HLC AREA. WILL HAVE LOTS OF CLOUD COVER ALONG WITH SOME PREFRONTAL/BOUNDARY WARMING. THINK CLOUDS WILL WIN OUT. WILL GO NEAR TO SLIGHTLY BELOW GUIDANCE. TUESDAY/TUESDAY NIGHT...DECENT SHORTWAVE ALONG WITH INCREASING JET LIFT COMBINES WITH LOW LEVEL UPSLOPE FLOW. ONCE AGAIN WILL MENTION PRECIPITATION THE WHOLE SINCE COULD HAVE LINGERING AT THE BEGINNING OF THE DAY AND PRECIPITATION MOVING AGAIN IN THE AFTERNOON. COMBINATION OF CLOUDS...PRECIPITATION...AND UPSLOPE WINDS WILL KEEP TEMPERATURES COOL. STRONGEST JET AND MID LEVEL LIFT ALONG WITH LOW LEVEL CONVERGENCE COME IN DURING THE NIGHT AND WILL RAISE POPS. FOR WEDNESDAY...WILL HAVE LINGERING LIFT...CLOUDS AND PRECIPITATION AROUND...ESPECIALLY IN THE MORNING. WILL KEEP SLIGHT CHANCE TO CHANCE POPS. WILL ALSO COOL HIGH TEMPERATURES OFF AS WELL. FOR THURSDAY THROUGH SUNDAY...CHANGES IN THE PATTERN OCCURRING DURING THIS PERIOD. AS MENTIONED ABOVE...BLOCK IN PLACE TO CAUSE THE PATTERN TO BECOME MORE AMPLIFIED. ECMWF HAS BEEN CONSISTENT WITH ITS SOLUTION FROM YESTERDAY. THE GFS HAS COME INTO CLOSER AGREEMENT WITH THE ECMWF. ALSO ENSEMBLES SAY THAT MORE TROUGHINESS WILL BE OCCURRING IN THE EASTERN PACIFIC. SO HAVE CONFIDENCE THAT THIS PATTERN CHANGE IS GOING TO OCCUR. HOWEVER...THERE ARE STILL SOME MINOR DIFFERENCES. FOR THE MOST PART WILL BE BASING THE FORECAST ON THE ECMWF. HOWEVER...WILL BE BLENDING THE GFS INTO IN PLACES. THE GFS I BELIEVE IS STILL NOT AMPLIFIED ENOUGH AND TOO FAR EAST WITH THE FEATURES. NORTH TO SOUTH JET BEHIND EASTERN PACIFIC TROUGH MAKE FOR A MORE ECMWF LIKE UPPER TROUGH. SAYING ALL THIS...BELIEVE THE MODELS MAY NOT BE FAR ENOUGH WEST AND NOT AMPLIFIED ENOUGH WITH THE UPPER RIDGE OVER THE WESTERN PORTION OF THE COUNTRY. FOR THE DETAILS NOW. REINSERTED PRECIPITATION INTO THURDAY NIGHT. ENSEMBLES BASICALLY SAY THERE WILL BE SOME PRECIPITATION. ALSO SHORTWAVE AND ADEQUATE MID LEVEL MOISTURE WILL BE IN PLACE. MID SHIFT INSERTED PRECIPITATION INTO SATURDAY...AND THAT WAS A MOVE IN THE RIGHT DIRECTION. AREA WILL BE IN NORTHWEST FLOW ALOFT AND VULNERABLE TO SHORTWAVES AND JET AND SOME SURFACE BOUNDARIES THROUGH THE WEEKEND. SO EXPANDED PRECIPITATION THREAT FROM SATURDAY INTO SUNDAY WHICH NUMERICAL ENSEMBLE GUIDANCE ALSO SUPPORTS. ALSO WITH POSITION OF UPPER LOW...WHICH COULD BE TOO FAR EAST...WILL HAVE A CHANCE FOR COOLER AIR TO MOVE INTO THE AREA. BECAUSE OF THIS...INCREASED CLOUD COVER...AND UPSLOPE FLOW...COOLED OFF MAXES THROUGH THE WHOLE EXTENDED. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && BULLER
Hazardous weather outlook, May 7, 10:45 AM MDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT SUN MAY 7 2006 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1145 AM CDT SUN MAY 7 2006 /1045 AM MDT SUN MAY 7 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP BY 2 PM MDT THIS AFTERNOON ALONG A SURFACE TROUGH NEAR THE COLORADO AND KANSAS STATE LINE...THEN MOVE EAST INTO THE REMAINDER OF THE TRI STATE AREA. THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE WITH DAYTIME HEATING IN NORTHWEST KANSAS AND SOUTHWEST NEBRASKA...HOWEVER WIND SHEAR WILL BE RELATIVELY WEAK. AN ISOLATED STORM OR TWO COULD BRIEFLY REACH SEVERE LIMITS AND PRODUCE LARGE HAIL. SCATTERED THUNDERSTORMS WILL CONTINUE INTO EARLY THIS EVENING IN EASTERN PORTIONS OF THE TRI STATE AREA...BUT THE THREAT FOR SEVERE STORMS WILL GRADUALLY DIMINISH WITH THE LOSS OF DAYTIME HEATING AND END BY MIDNIGHT AS THEY MOVE SOUTH AND EAST OF THE AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL SHORT WAVE ENERGY EMBEDDED IN THE NORTHWEST FLOW ALOFT WILL PASS OVER THE TRI-STATE REGION THROUGH THE FIRST HALF OF THE WEEK. THESE SHORT WAVES IN ADDITION TO A FRONTAL BOUNDARY EXPECTED TO MOVE ACROSS THE REGION WILL BRING THE POTENTIAL FOR THUNDERSTORM DEVELOPMENT LATE MONDAY AFTERNOON AND EVENING. THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JDK
In the hours before
Local storm report, May 7, 2:16 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
216 PM MDT SUN MAY 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM HAIL 5 W MCCOOK 40.20N 100.71W
05/07/2006 M1.00 INCH RED WILLOW NE PUBLIC
&&
MLAMMERSSpecial weather statement, May 7, 2:22 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 222 PM MDT SUN MAY 7 2006 COZ092-072045- CHEYENNE COUNTY- 222 PM MDT SUN MAY 7 2006 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHEYENNE COUNTY... AT 216 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHEYENNE WELLS...OR 31 MILES WEST OF SHARON SPRINGS...AND MOVING EAST AT 15 MPH. NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. JRM
Local storm report, May 7, 2:35 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
235 PM MDT SUN MAY 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 2 SE CULBERTSON 40.21N 100.81W
05/07/2006 E1.00 INCH HITCHCOCK NE PUBLIC
&&
JDKSpecial weather statement, May 7, 2:48 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 248 PM MDT SUN MAY 7 2006 KSZ027-072115- WALLACE- 248 PM MDT SUN MAY 7 2006 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WALLACE COUNTY... AT 247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF SHARON SPRINGS...AND MOVING EAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. JRM
Local storm report, May 7, 2:49 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
249 PM MDT SUN MAY 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 8 NW MCCOOK 40.29N 100.73W
05/07/2006 E0.75 INCH RED WILLOW NE PUBLIC
&&
JDKLocal storm report, May 7, 2:50 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
250 PM MDT SUN MAY 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 8 N MCCOOK 40.32N 100.62W
05/07/2006 M1.00 INCH RED WILLOW NE LAW ENFORCEMENT
&&
MLAMMERSThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 2:59 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 46 min |
| May 7, 3:36 PM MDT | Severe Thunderstorm Warning | GLD | Logan | 54 min |
| May 7, 4:30 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 45 min |
| May 7, 4:54 PM MDT | Severe Thunderstorm Warning | GLD | Wichita | 51 min |
| May 7, 5:16 PM MDT | Severe Thunderstorm Warning | GLD | Gove | 25 min |
Nearby
Tornado Warnings in Kansas, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.